Alert archive / Illinois / Tornado Warnings in 2010

Tornado Warning 27, NWS Lincoln, IL

July 21, 2010Vermilion County, Illinois

NWS Lincoln, IL issued this tornado warning at Jul 21, 2010, 1:25 PM CDT for Vermilion County, Illinois. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2010, 1:25 PM CDT (18:25 UTC)
Expired
Jul 21, 2010, 2:00 PM CDT
In force
35 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

County Vermilion County, IL

The radar

The Indianapolis radar (KIND), 124 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 1:34 PM CDTFUNNEL CLOUDJamaica, ILRELAYED BY VERMILION COUNTY EMA
Jul 21, 1:51 PM CDTFUNNEL CLOUD1 S Jamaica, ILEXTENDED HALFWAY TO GROUND. RELAYED BY VERMILION COUNTY EMA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2010-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2010-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1868 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

060 
WFUS53 KILX 211825
TORILX
ILC183-211900-
/O.NEW.KILX.TO.W.0027.100721T1825Z-100721T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
125 PM CDT WED JUL 21 2010

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN VERMILION COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 200 PM CDT.

* AT 122 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO NEAR
  SIDELL...OR 19 MILES SOUTHWEST OF DANVILLE. DOPPLER RADAR SHOWED
  THIS TORNADO MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SIDELL...RIDGE FARM...GEORGETOWN...JAMAICA AND INDIANOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4001 8754 3989 8753 3989 8792 4002 8791
TIME...MOT...LOC 1825Z 271DEG 15KT 3993 8783

$$
GEELHART
2 follow-up statements
970 
WWUS53 KILX 211841
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
141 PM CDT WED JUL 21 2010

ILC183-211900-
/O.CON.KILX.TO.W.0027.000000T0000Z-100721T1900Z/
VERMILION IL-
141 PM CDT WED JUL 21 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHERN VERMILION COUNTY
UNTIL 200 PM CDT...

AT 137 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 
WITH A HISTORY OF BEING A TORNADO.  THIS POTENTIALLY TORNADIC STORM 
WAS LOCATED NORTH OF SIDELL AND SOUTH OF JAMAICA...OR 16 MILES 
SOUTHWEST OF DANVILLE...MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  GEORGETOWN...RIDGE FARM...JAMAICA AND INDIANOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A TORNADO MAY FORM AT ANY MINUTE. TAKE COVER NOW. MOVE 
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID 
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE 
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4001 8754 3989 8753 3989 8792 4002 8791
TIME...MOT...LOC 1839Z 274DEG 10KT 3996 8781

$$

SHIMON
481 
WWUS53 KILX 211853
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
153 PM CDT WED JUL 21 2010

ILC183-211900-
/O.CON.KILX.TO.W.0027.000000T0000Z-100721T1900Z/
VERMILION IL-
153 PM CDT WED JUL 21 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHERN VERMILION COUNTY
UNTIL 200 PM CDT...

AT 150 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 
HALF WAY TO THE GROUND 1 MILE SOUTH OF JAMAICA. THIS POTENTIALLY 
TORNADIC STORM WAS LOCATED NEAR SIDELL...OR 15 MILES SOUTHWEST OF 
DANVILLE...MOVING EAST AT 10 MPH. 

THE STORM HAS A HISTORY OF A TORNADO ON THE GROUND. 

LOCATIONS IMPACTED INCLUDE...
  GEORGETOWN...RIDGE FARM AND INDIANOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4001 8754 3989 8753 3989 8792 4002 8791
TIME...MOT...LOC 1853Z 271DEG 9KT 3996 8778

$$

SHIMON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Jul 21, 12:21 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 21, 12:21 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1221 PM CDT WED JUL 21 2010

.DISCUSSION...
ISSUED 1015 AM CDT WED JUL 21 2010

SYNOPTIC BOUNDARY APPEARS TO BE IN THE GENERAL VICINITY OF I-80 IN
NORTHERN ILLINOIS LATE THIS MORNING...EXTENDING SOUTHWEST ACROSS
FAR SOUTHERN IOWA. HAD A FEW SHOWERS/STORMS EARLIER TRACKING
ACROSS NORTHERN PORTIONS OF THE CWA...AND CURRENTLY LINGERING
AROUND CHAMPAIGN AND DANVILLE. ALSO HAVE SOME SCATTERED STORMS
FROM CENTRAL MISSOURI INTO SOUTHEAST ILLINOIS JUST SOUTH OF OUR
CWA...APPARENTLY ALONG AN OLD OUTFLOW BOUNDARY THAT ARCS ACROSS
THIS REGION.

MAIN QUESTION TODAY INVOLVES RENEWED SHOWER/STORM DEVELOPMENT.
CONFIDENCE IN THE MODELS IS STILL RELATIVELY LOW...IN TERMS OF THE
EXACT PLACEMENT OF ANY CONVECTIVE INITIATION. 12Z RUC/NAM MODELS
SUGGEST A SOUTHWARD DRIFT IN THE SYNOPTIC BOUNDARY CLOSER TO THE
NORTHERN CWA...WITH DECENT INSTABILITY SOUTH OF THE FRONT AND A
WEAKENING CAP. THE RESIDUAL BOUNDARIES AND AN MCV MOVING EAST OUT
OF THE CENTRAL PLAINS MAY HELP TO TRIGGER A FEW MORE STORMS THIS
AFTERNOON.

ZONES/GRID UPDATE FROM ABOUT 15 MINUTES AGO WAS MAINLY TO TWEAK
THE HOURLY GRID ELEMENTS.

GEELHART

&&

.AVIATION...
ISSUED 1220 PM CDT WED JUL 21 2010

CONVECTION BEGINNING TO FIRE AGAIN GENERALLY IN BETWEEN THE TAF
SITES. AM EXPECTING A LITTLE BETTER COVERAGE AROUND KPIA/KSPI
AROUND 20Z OR SO AS STORMS CURRENTLY NEAR THE MISSISSIPPI RIVER
MOVE EAST...SO WILL INCLUDE TEMPO PERIODS AT THESE TWO SITES AND
ONLY VCTS ELSEWHERE. LONGER RANGE...A FRONTAL BOUNDARY SHOULD
SERVE AS THE FOCUS FOR SOME MORE THUNDERSTORM DEVELOPMENT IN THE
05-10Z TIME FRAME...BEFORE THE FRONT BEGINS TO LIFT NORTHWARD.
BESIDES THE CONVECTIVE CHANCES...THE PERSISTENT LIGHT AND VARIABLE
WIND PATTERN SHOULD BECOME MORE OF A STEADY SOUTH WIND AFTER
SUNRISE...ONCE THE FRONT IS NORTH OF THE AREA.

GEELHART

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 21, 11:27 AM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1127 AM CDT WED JUL 21 2010

ILZ027>031-037-038-221100-
KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
1127 AM CDT WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THIS
AFTERNOON AND EVENING...DUE TO A STATIONARY FRONT IN NORTHERN
ILLINOIS...AND A RESIDUAL OUTFLOW BOUNDARY ACROSS MISSOURI. THERE
IS A SLIGHT RISK THAT THESE STORMS WILL BECOME SEVERE...WITH
DAMAGING WIND GUSTS THE PRIMARY CONCERN. LOCALLY HEAVY RAINFALL IS
ALSO POSSIBLE WITH SOME OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED ON THURSDAY..AS THE FRONTAL BOUNDARY
GRADUALLY SHIFTS NORTHWARD ACROSS THE AREA. ANY STORMS THAT OCCUR
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND POSSIBLY
SOME DAMAGING WINDS. AFTER A SHORT BREAK...THUNDERSTORMS WILL BE
POSSIBLE AGAIN LATE FRIDAY AND SATURDAY AS A COLD FRONT SLOWLY
APPROACHES THE AREA FROM THE NORTHWEST.

HEAT INDEX VALUES ARE EXPECTED TO BE AROUND 100 DEGREES FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING...PRIMARILY THROUGH SUNSET.

ILZ036-040-041-047-049-050-221100-
CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT-
1127 AM CDT WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING...DUE TO A RESIDUAL OUTFLOW BOUNDARY ACROSS MISSOURI AND
SOUTHERN ILLINOIS. THERE IS A SLIGHT RISK THAT THESE STORMS WILL
BECOME SEVERE...WITH DAMAGING WINDS THE PRIMARY THREAT. A FEW OF
THE STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING AND HEAVY
RAINFALL. AS A WARM FRONT APPROACHES TONIGHT...BETTER COVERAGE OF
THUNDERSTORMS IS EXPECTED. THE PRIMARY THREAT TONIGHT FROM THE
THUNDERSTORMS WILL BE FROM HEAVY RAINFALL AND GUSTY WINDS.

MINOR FLOODING IS EXPECTED ALONG PORTIONS OF THE ILLINOIS
RIVER...PERSISTING INTO THE WEEKEND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE THURSDAY...AS THE WARM
FRONT SHIFTS NORTH OF THE AREA. ANY STORMS THAT OCCUR WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND POSSIBLY SOME
DAMAGING WINDS. RUN OFF FROM THIS RAINFALL WILL LEAD TO
SIGNIFICANT RISES ON MANY AREA CREEKS AND STREAMS. AFTER A PERIOD
OF QUIET WEATHER...THUNDERSTORMS WILL BE POSSIBLE AGAIN ON
SATURDAY AS A COLD FRONT APPROACHES FROM THE NORTHWEST.

HEAT INDEX VALUES ARE EXPECTED TO BE AROUND 100 DEGREES THURSDAY...
AND FROM 100 TO 105 DEGREES FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING...PRIMARILY THROUGH SUNSET.

ILZ042>046-048-051>057-061>063-221100-
CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS-EDGAR-
LOGAN-MACON-MENARD-MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION-
1127 AM CDT WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING...DUE TO A RESIDUAL OUTFLOW BOUNDARY ACROSS MISSOURI AND
SOUTHERN ILLINOIS. THERE IS A SLIGHT RISK THAT THESE STORMS WILL
BECOME SEVERE...WITH DAMAGING WINDS THE PRIMARY THREAT. A FEW OF
THE STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING AND HEAVY
RAINFALL. AS A WARM FRONT APPROACHES TONIGHT...BETTER COVERAGE OF
THUNDERSTORMS IS EXPECTED. THE PRIMARY THREAT TONIGHT FROM THE
THUNDERSTORMS WILL BE FROM HEAVY RAINFALL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE THURSDAY...AS THE WARM
FRONT SHIFTS NORTH OF THE AREA. ANY STORMS THAT OCCUR WILL BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL AND POSSIBLY SOME
DAMAGING WINDS. RUN OFF FROM THIS RAINFALL WILL LEAD TO
SIGNIFICANT RISES ON MANY AREA CREEKS AND STREAMS. AFTER A PERIOD
OF QUIET WEATHER...THUNDERSTORMS WILL BE POSSIBLE AGAIN ON
SATURDAY AS A COLD FRONT APPROACHES FROM THE NORTHWEST.

HEAT INDEX VALUES ARE EXPECTED TO RANGE FROM 95 TO 100 DEGREES
THURSDAY...AND FROM 100 TO 105 DEGREES FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING...PRIMARILY BETWEEN 2 PM AND 8 PM.

ILZ066>068-071>073-221100-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1127 AM CDT WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING...DUE TO A RESIDUAL OUTFLOW BOUNDARY ACROSS MISSOURI AND
SOUTHERN ILLINOIS. THERE IS A SLIGHT RISK THAT THESE STORMS WILL
BECOME SEVERE...WITH DAMAGING WINDS THE PRIMARY THREAT. A FEW OF
THE STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING AND HEAVY
RAINFALL. AS A WARM FRONT APPROACHES TONIGHT...BETTER COVERAGE OF
THUNDERSTORMS IS EXPECTED. THE PRIMARY THREAT TONIGHT FROM THE
THUNDERSTORMS WILL BE FROM HEAVY RAINFALL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE THURSDAY AS THE WARM
FRONT SHIFTS NORTH OF THE AREA. ANY STORMS THAT OCCUR WILL ONCE
AGAIN BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. RUN OFF
FROM THIS RAINFALL WILL LEAD TO ADDITIONAL RISES ON MANY AREA
CREEKS AND STREAMS. AFTER A PERIOD OF QUIET WEATHER...THUNDERSTORMS
WILL BE POSSIBLE AGAIN LATER ON SATURDAY AS A COLD FRONT
APPROACHES FROM THE NORTHWEST.

HEAT INDEX VALUES ARE EXPECTED TO BE NEAR 100 DEGREES TODAY AND
THURSDAY...AND APPROACHING 105 DEGREES ON FRIDAY.

THE LITTLE WABASH RIVER WILL REMAIN ABOVE FLOOD STAGE MUCH OF THE
WEEK. LOWER PORTIONS OF THE EMBARRAS RIVER MAY RISE ABOVE FLOOD
STAGE BY THIS EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING...PRIMARILY BETWEEN 3 PM AND 9 PM.

GEELHART

In the hours before

Local storm report, Jul 21, 7:40 AM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
740 AM CDT WED JUL 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HEAVY RAIN       2 E JACKSONVILLE        39.73N 90.20W
07/21/2010  M2.04 INCH       MORGAN             IL   CO-OP OBSERVER

            24 HOUR TOTAL SINCE 7 AM YESTERDAY MORNING, 7/20/2010.

0700 AM     HEAVY RAIN       JACKSONVILLE            39.73N 90.23W
07/21/2010  M2.24 INCH       MORGAN             IL   CO-OP OBSERVER

            24 HOUR TOTAL SINCE 7 AM YESTERDAY MORNING, 7/20/2010.

&&

BOUSLEY

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 8:46 PM CDTRiver Flood WarningILXLawrence3 days
Jul 21, 1:52 AM CDTSpecial Weather StatementILXClay, Crawford, Jasper, Lawrence, Richland53 min
Jul 21, 1:38 PM CDTAreal Flood AdvisoryILXDeWitt, Macon, Piatt3 hr
Jul 21, 1:46 PM CDTTornado WarningILXChampaign, Piatt44 min
Jul 21, 2:03 PM CDTTornado WarningILXVermilion28 min
Jul 21, 3:08 PM CDTHeat AdvisoryILXCass, Champaign, Christian, Clark, Clay, Coles and 29 more60 hr
Jul 21, 4:30 PM CDTAreal Flood AdvisoryILXMcLean3 hr

Nearby

Tornado Warnings in Illinois, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.